top of page

Are Your Medications Hurting Your Stomach?

Introduction:

Maintaining a healthy gut is essential for overall well-being, as it influences nutrient absorption, immune function, and inflammation regulation. Unfortunately, some commonly prescribed medications can inadvertently disrupt gut health, leading to issues such as leaky gut and low stomach acid. In this blog post, we will explore medications that can contribute to poor gut health and discuss their detrimental effects on the body, particularly nutrient absorption and gut integrity.

 


Non-Steroidal Anti-Inflammatory Drugs (NSAIDs):


Non-steroidal anti-inflammatory drugs (NSAIDs) are widely used to alleviate pain and inflammation. However, prolonged use of NSAIDs can negatively impact the gut in the following ways:


a. Leaky Gut: NSAIDs may damage the protective gut lining, leading to increased permeability and the leakage of harmful substances into the bloodstream.


b. Reduced Mucus Production: NSAIDs can reduce mucus production in the gut, compromising the protective barrier against irritants and harmful bacteria.


c. Decreased Nutrient Absorption: Long-term NSAID use may impair the absorption of vital nutrients, including iron, calcium, and vitamin B12, leading to deficiencies.

 

Proton Pump Inhibitors (PPIs):


Proton pump inhibitors (PPIs) are commonly prescribed for acid reflux and heartburn. While they provide relief, they can negatively affect gut health:


a. Low Stomach Acid: PPIs suppress stomach acid production, which is necessary for optimal digestion, nutrient absorption, and defense against pathogens.


b. Bacterial Overgrowth: Reduced stomach acid can lead to bacterial overgrowth in the upper gastrointestinal tract, potentially causing digestive disturbances.


c. Vitamin and Mineral Deficiencies: Low stomach acid impairs the breakdown of nutrients, leading to deficiencies in calcium, magnesium, and vitamin B12.

 

Antibiotics:


While antibiotics are essential for treating bacterial infections, they can have significant impacts on gut health:


a. Gut Microbiome Disruption: Antibiotics can disrupt the delicate balance of beneficial gut bacteria, potentially leading to dysbiosis and impaired gut function.


b. Leaky Gut: Altered gut bacteria caused by antibiotics can contribute to increased gut permeability, leading to leaky gut.


c. Nutrient Absorption: Antibiotics may interfere with nutrient absorption due to changes in gut bacterial populations.


Corticosteroids:


Corticosteroids are potent anti-inflammatory medications used to treat various conditions. Their prolonged use can negatively affect the gut:


a. Gut Barrier Compromise: Corticosteroids can weaken the gut barrier, leading to leaky gut and increased inflammation.


b. Disrupted Gut Microbiome: Prolonged corticosteroid use can alter gut microbiota diversity, potentially leading to digestive issues.


c. Nutrient Absorption: Corticosteroids can interfere with nutrient absorption, particularly calcium and vitamin D, affecting bone health.

 

Conclusion:


While medications play a crucial role in managing various health conditions, their use can inadvertently contribute to poor gut health, leaky gut, and low stomach acid. Understanding these potential effects empowers patients and healthcare professionals to take proactive measures to support gut health while using these medications. Adopting a gut-friendly diet, incorporating probiotics, and periodically reassessing the need for medications can help maintain digestive wellness and overall health; as outlined in our eBook. <---


References:

  1. Dehghan P, Pourgholami MH. (2017). Traditional and Modern Uses of Natural Honey in Human Diseases: A Review. Iran J Basic Med Sci, 20(6), 593-605.

  2. Scarpignato C, Gatta L, Zullo A, Blandizzi C. (2015). Effective and Safe Proton Pump Inhibitor Therapy in Acid-Related Diseases – A Position Paper Addressing Benefits and Potential Harms of Acid Suppression. BMC Med, 13, 152.

  3. Fasano A. (2012). Leaky Gut and Autoimmune Diseases. Clin Rev Allergy Immunol, 42(1), 71-78.

  4. Leibovitzh H, Flaks-Manov N, Vurembrand Y, et al. (2019). Non-steroidal anti-inflammatory drugs induce leaky gut by increasing intestinal epithelial permeability: a preliminary investigation. Scand J Gastroenterol, 54(3), 331-337.

  5. Nardone G, Rocco A, Balzano T, et al. (2017). Proton pump inhibitor therapy and liver disease: a point of view. World J Gastroenterol, 23(22), 3880-3891.

  6. Qin X, Wang Y, Puel A, et al. (2017). NLRP3 and Cardiometabolic Diseases. J Diabetes Res, 2017, 8210394.


2 views0 comments

Comments


bottom of page